Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Neurocrit Care. 2010 Jun;12(3):403-13. doi: 10.1007/s12028-009-9310-0.

Prothrombin complex concentrates for oral anticoagulant therapy-related intracranial hemorrhage: a review of the literature.

Author information

  • 1Baylor College of Medicine, Houston, TX, USA. bershad@bcm.tmc.edu

Abstract

Warfarin-related intracranial hemorrhage carries a high mortality and poor neurological outcome. Rapid reversal of coagulopathy is a cornerstone of medical therapy to halt bleeding progression; however the optimal approach remains undefined. Prothrombin complex concentrates have promising features that may rapidly reverse coagulopathy, but remain relatively unstudied. We aim to review the literature regarding the use of prothrombin complex concentrates in patients with warfarin-related intracranial hemorrhage. A comprehensive review of the literature was conducted using PUBMED and Google Scholar databases to identify the use of PCC in patients with warfarin-related intracranial hemorrhage. The characteristics abstracted included the type of PCC, dosing, study design, type of intracranial hemorrhage, changes in the INR, and adverse effects. Prothrombin complex concentrates are heterogeneous in regards to factor concentration. PCC consistently reversed the INR in patients with intracranial hemorrhage. There is some evidence that PCC may reverse the INR more rapidly compared to fresh frozen plasma. Serious adverse effects were uncommon and included mainly thromboembolism. PCC has features which make it a promising therapy for patients with warfarin-related intracranial hemorrhage, and deserves more rigorous study in prospective-randomized controlled trials.

PMID:
19967567
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk